Wyoming, 2024

Winter Storm in Wyoming, May 20 to 21, 2024

May 20 to 21, 2024 · NWS RIW · 2 events in 2 counties and zones

Heavy snow fell in the higher elevations of the Bighorn Range, especially above 8000 feet. There were numerous reports of over a foot of new snow, with a maximum of 22 inches at the Cloud Peak SNOTEL site.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Heavy snow fell in the higher elevations of the Bighorn Range, especially above 8000 feet. There were numerous reports of over a foot of new snow, with a maximum of 22 inches at the Cloud Peak SNOTEL site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 20, 2:36 PM MST, 3 hours 24 minutes earlier. Its key messages:

  • Wet and cool today and tomorrow. Highest rain totals east of the Divide.
  • Mountain snow, heaviest Monday night through Tuesday morning. Expect winter travel conditions along the mountain passes.
  • An active pattern continues through the rest of the week. A couple more weather systems impact the area through the end of the week and this weekend.&&
Area forecast discussion, May 20, 2:36 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
336 PM MDT Mon May 20 2024

.KEY MESSAGES...

- Wet and cool today and tomorrow. Highest rain totals east of
  the Divide.

- Mountain snow, heaviest Monday night through Tuesday morning. Expect
  winter travel conditions along the mountain passes.

- An active pattern continues through the rest of the week. A
  couple more weather systems impact the area through the end of
  the week and this weekend.&&

.DISCUSSION...
Issued at 1259 PM MDT Mon May 20 2024

A trough centered over Idaho is currently moving eastward. This is
the main weather driver today and tomorrow, as it crosses through
Wyoming. Today, noticeably cooler temperatures have already made
their way into the state. Highs peak in the 50s for most, or about
10 to 15 degree below normal for mid-May.

Besides the temperatures, precipitation has also moved in the area.
Current radar shows a swath of rain extending from southwest
Sweetwater County into Natrona County. This is where the best rain
occurs today, but rain chances spread to much of the area through
the afternoon. The last place to get rain chances is western
Wyoming. In summary, everywhere has a shot to see rain today, with
some thunder possible. For the mountains, snow levels are 7000 to
8000 feet today, with light snow accumulation for most of the higher
elevations. Up to a few inches is possible for the highest terrain
for the Absarokas, Bighorns, and Winds through this afternoon.

The trough moves eastward tonight, centered over Wyoming. This
brings a more enhanced period of precipitation Monday night through
early Tuesday afternoon, primarily focused over locations east of
the Continental Divide. Latest models have the low slightly
northward of previous runs, influencing locations of highest
rain/snow totals slightly.

Starting with the lower elevations, rain totals Monday through
Tuesday are highest across Fremont, Natrona, and Johnson Counties.
Totals here are roughly 0.50 to almost an inch. HREF indicates about
a 20% chance for locations to exceed an inch. A few locations may
get repeated heavier showers resulting in over an inch, but for the
most part, amounts are less than an inch. There is a bit uncertainty
with amounts towards Natrona and Johnson Counties, with some models
showing a heavier band of rain in that area. This would result in
higher totals than currently forecast. Elsewhere, generally under
half an inch is forecast through Tuesday, with a few spots of higher
totals possible for Sweetwater County.

For the mountains, the highest snowfall will occur where the best,
favored upslope occurs. For the projected track of the trough, this
is the eastern sides of the Absaroka, Bighorn, and Wind River
Mountains. Due to the track looking to be a touch more north,
amounts in the Absarokas and Winds have decreased a little since
yesterday. The eastern Wind River Range could see up to 10 inches of
snow. For the Absarokas, mainly the southern range will get the
better snow amounts, with a little over a foot for the higher
elevations. The Bighorns are a bit higher due to favored flow, with
near a foot and half. Looking at impacts, expect winter travel
conditions on mountain passes late Monday through Tuesday, the
heaviest snow falling Tuesday. Winter weather Advisories are in
effect for the Wind River and Absaroka mountains. Heaviest snow
falling during the day will somewhat limit road impacts. A Winter
Storm Warning is in effect for the Bighorns for the higher
forecasted amounts.

Precipitation comes to an end Tuesday evening as the trough exits to
the east. Tuesday night/Wednesday morning will be cold, with
forecast lows in the lower 30s. For locations that have started
their growing season, like the Bighorn Basin, freezing temperatures
are possible. Though the current forecast is for many locations
there to be around 34 or 35 degrees, cold prone/low areas could be a
few degrees cooler. Right near the surface also tends to be colder
than the forecasted temperature due to radiational cooling, so plants
in the ground may develop frost. A Freeze Watch is in effect for the
Bighorn Basin Tuesday night/Wednesday morning to cover this
potential.

Slight, and brief, ridging builds for Wednesday. This should help
bring temperatures back towards normal. The next weather system,
however, is quick to approach. Rain/mountain snow chances increase
across western Wyoming as early as the afternoon.

This upper low's main impact comes Thursday/Friday and looks to move
through quickly. Temperatures drop a little during its passage.
Favored location for precipitation is northern Wyoming, but given we
are still a few days out, have at least a small chance everywhere in
the forecast. Winds also increase across the area these days,
strongest across the Wind Corridor.

The weekend stays active, with yet another low impacting the area
Saturday, potentially into Sunday. Past that, it looks like ridging
may be in the cards, but its difficult to give confidence 9 days
out.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 335 PM MDT Mon May 20 2024

Showers will continue this evening with a few isolated thunderstorms
possible. All terminals will have at least a (30-70%) chance of
showers this evening into Tuesday morning. MVFR conditions are
likely to prevail at times during the period, especially at KCPR,
KRIW, KLND, and KWRL. Prevailing light rain develops late this
evening through Tuesday afternoon at KCPR, KRIW, KLND, and KWRL.
Isolated IFR conditions cannot be ruled out this evening and
overnight, mainly after 06Z Tuesday. KJAC will see showers dissipate
during the late evening hours and remain mostly dry overnight.
Showers and a few isolated thunderstorms will be possible across all
terminals during the afternoon Tuesday. Light winds of 10-20 knots
will continue through the majority of the TAF period. Mountains will
likely be obscured throughout the TAF period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Tuesday for WYZ002-015.

Freeze Watch from late Tuesday night through Wednesday morning
for WYZ003>006.

Winter Storm Warning until 6 PM MDT Tuesday for WYZ008-009.

&&

DISCUSSION...Wittmann
AVIATION...Dziewaltowski
Hazardous weather outlook, May 20, 2:39 AM MST, 15 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
339 AM MDT Mon May 20 2024

WYZ001>020-022>030-211300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
339 AM MDT Mon May 20 2024

...Winter Weather Advisories for the Absarokas, eastern Wind
River Range and Bighorns tonight through Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms spreading across the area. Snow
developing in the mountains, mainly East of the Divide. Please see
Winter Weather Products for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday...Rain continuing, especially in the north with more
mountain snow.

Thursday through Saturday...Further chances for showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bighorn Mountains West

When
May 20, 6:00 PM MST to May 21, 6:00 PM MST
Where
Bighorn Mountains West forecast zone
Reported by
SNOTEL
Coordinates
43.695, -107.538 (the zone’s center; the record gives no point)

Heavy snow in the higher elevations, with a maximum amount of 15 inches at the Powder River Pass SNOTEL site.

Winter Storm, Bighorn Mountains Southeast

When
May 20, 6:00 PM MST to May 21, 6:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
River/Stream Gage
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Heavy snow fell in the southeastern Bighorn Mountains, with a maximum amount of 22 inches of new snow at the Cloud Peak SNOTEL site.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184651, 1184652.